Antidepressants & Rapid Cycling
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:   Antidepressants & Rapid Cycling


Since the birth of my second child (16 months ago), I have been diagnosed with bipolar spectrum disorder and GAD.  I've been basically unstable and non-functional (unable to work) the entire time and mainly cycling (roughly on a bi-weekly basis) between a -3 and -10 (using a scale of 0 being normal and -10 being the worst agitated depression).  I'm currently on the following medications:  lithium (600 mgs), zyprexa (2.5 mgs), paxil (5 mgs), lamictal (200 mgs), klonopin (1 mg), and buspar (30 mgs).  First, we tried antidepressant trials (paxil, zoloft, prozac, effexor, and pamelor.  They all worked well for two weeks and then sent me into a suicidal mixed state.  Then, we tried mood stabilizers (lithium first, which worked great for 9 days, lamictal, which worked well at low doses for depression, but still did not stop the cycling, and depakote (only a 9 day trial), which I felt increase the depression, and now lithium and lamictal.  Could the low dose of paxil that I'm on be causing the cycling?  When I tried to go totally off the paxil before (I wasn't on lamictal at the time), I was suicidal within four days.  Also, when I tried to go off the lithium, I became suicidal within a few days.  Is it worth trying another antidepressant would be worth trying (MAOI - if so, which is known  to promote the least cycling?).  Or, would it be worth it to try to add tegretol or trileptal to my already excessive cocktail of medications?  I realize you can only offer an opinion and I'm trying to find a mood specialist in my area (rather than the "general" psychiatrist I've been seeing), but its proving difficult to find one.  Any opinion you can give is greatly appreciated.  I'm desperate at this point. 

Thank you.


Dear Michelle --

We might translate your question to this one "can an antidepressant cause rapid cycling?" 

Even though we have relatively little specific research on this question, mood experts generally agree that the answer to this question is yes.  Indeed, one of the reasons I can state this so firmly is that mood specialists consistently suggest gradually tapering any antidepressant to zero as a standard approach for the treatment of rapid cycling bipolar disorder.  I have summarized the data that we do have about this issue on my website, under Antidepressant Controversies; see the section about rapid cycling. 

In other words, could the low dose of Paxil that you are on the causing the cycling, as you ask?  The answer I think is quite clearly yes -- but that does not mean we know for sure that Paxil is the problem.  On the other hand, certainly one of your options, to be discussed with your psychiatrist, is to gradually taper the Paxil.  Of course you should not do that on your own.  It needs to be part of a game plan you develop with your psychiatrist.  That includes what the plan is going to be if things are getting worse as you go down.  Sometimes there is a period of moderate worsening initially, and during that time, I try to make sure that other antidepressant modalities, including things that aren't medications, are considered -- as an alternative to turning around and putting the antidepressant dose back up.  Here is a list of some such alternatives (you are already on several of the pharmaceutical ones).  

Good luck with your next steps --
 

Dr. Phelps


 

Published May, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?